Alert archive / Nebraska / Tornado Warnings in 2020
Tornado Warning 2, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 16, 2020, 6:10 PM CDT for Cass County, Sarpy County, Nebraska; Mills County, Iowa. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2020, 6:10 PM CDT (23:10 UTC)
- Expired
- May 16, 2020, 6:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Mills County, IA, Cass County, NE, Sarpy County, NE
The radar
The Omaha radar (KOAX), 47 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:15 PM CDT | FUNNEL CLOUD | 5 Se Cedar Creek, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573
WFUS53 KOAX 162310
TOROAX
IAC129-NEC025-153-162345-
/O.NEW.KOAX.TO.W.0002.200516T2310Z-200516T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
610 PM CDT Sat May 16 2020
The National Weather Service in Omaha has issued a
* Tornado Warning for...
West central Mills County in southwestern Iowa...
East central Sarpy County in east central Nebraska...
Northeastern Cass County in southeastern Nebraska...
* Until 645 PM CDT.
* At 610 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southeast of Cedar Creek, or 18 miles south of
Omaha, moving northeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Plattsmouth around 625 PM CDT.
Bellevue and Offutt AFB around 630 PM CDT.
Other locations impacted by this tornadic thunderstorm include Camp
Maha.
This includes Interstate 29 near mile marker 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4095 9602 4103 9608 4113 9590 4104 9580
TIME...MOT...LOC 2310Z 235DEG 20KT 4100 9601
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
FAJMAN3 follow-up statements
883
WWUS53 KOAX 162319
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
619 PM CDT Sat May 16 2020
IAC129-NEC025-153-162345-
/O.CON.KOAX.TO.W.0002.000000T0000Z-200516T2345Z/
Mills IA-Sarpy NE-Cass NE-
619 PM CDT Sat May 16 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR WEST
CENTRAL MILLS...EAST CENTRAL SARPY AND NORTHEASTERN CASS COUNTIES...
At 618 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Plattsmouth, or 16 miles south of Omaha, moving
northeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Plattsmouth around 625 PM CDT.
Bellevue and Offutt AFB around 630 PM CDT.
Other locations impacted by this tornadic thunderstorm include Camp
Maha.
This includes Interstate 29 near mile marker 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4097 9597 4105 9604 4113 9590 4104 9580
TIME...MOT...LOC 2318Z 235DEG 20KT 4103 9596
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
FAJMAN732
WWUS53 KOAX 162339
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
639 PM CDT Sat May 16 2020
NEC025-162349-
/O.CAN.KOAX.TO.W.0002.000000T0000Z-200516T2345Z/
Cass NE-
639 PM CDT Sat May 16 2020
...THE TORNADO WARNING FOR NORTHEASTERN CASS COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4103 9586 4106 9589 4106 9591 4110 9595
4113 9590 4105 9581
TIME...MOT...LOC 2339Z 235DEG 20KT 4110 9583
$$
IAC129-NEC153-162345-
/O.CON.KOAX.TO.W.0002.000000T0000Z-200516T2345Z/
Mills IA-Sarpy NE-
639 PM CDT Sat May 16 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR WESTERN
MILLS AND EAST CENTRAL SARPY COUNTIES...
At 639 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Offutt AFB, or 14 miles southeast of Omaha, moving
northeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
western Mills and east central Sarpy Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4103 9586 4106 9589 4106 9591 4110 9595
4113 9590 4105 9581
TIME...MOT...LOC 2339Z 235DEG 20KT 4110 9583
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
FAJMAN701
WWUS53 KOAX 162341
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
641 PM CDT Sat May 16 2020
IAC129-NEC153-162349-
/O.EXP.KOAX.TO.W.0002.000000T0000Z-200516T2345Z/
Mills IA-Sarpy NE-
641 PM CDT Sat May 16 2020
...THE TORNADO WARNING FOR WESTERN MILLS AND EAST CENTRAL SARPY
COUNTIES WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4103 9586 4106 9589 4106 9591 4110 9595
4113 9590 4105 9581
TIME...MOT...LOC 2339Z 235DEG 20KT 4109 9585
$$
FAJMANWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 16, 1:50 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, May 16, 1:50 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 150 PM CDT Sat May 16 2020 .DISCUSSION... Issued at 150 PM CDT Sat May 16 2020 .Summary: Isolated strong to severe storms are possible from mid afternoon into evening. Warmer from mid week into next weekend. Next good chance for measurable precipitation is probably not until next weekend. .Late this afternoon through tonight: A vigorous shortwave trough over the northern High Plains as of early afternoon will intensify into a closed mid to upper-level system over the mid MO Valley tonight into Sunday morning. In the low levels, 1 PM mesoanalysis reveals a weak surface low over south-central NE or north-central KS with an associated warm front (or better defined as a moisture discontinuity) stretching east- northeast through the Omaha area. Latest short-term model guidance is suggestive that low will develop northeast through east-central NE this afternoon with the warm front continuing to lift north. Increased forcing for ascent ahead of the mid-level system has fostered an area of showers over northeast NE early this afternoon which should continue northeast. Farther to the south, daytime heating and boundary-layer dewpoints rising into the upper 50s to lower 60s are contributing to a weakly unstable air mass within the evolving system warm sector. Further destabilization will occur this afternoon with consensus of convection-allowing models indicating an uptick in convective coverage and intensity over far eastern NE into southwest IA. The current KOAX VWP is exhibiting pronounced veering of winds with height generally above 2 km agl with 40-45 kt of southwesterly flow being observed at around 6 km agl. As such, the primary uncertainty is the degree of instability that will materialize later today, and that will likely be the chief factor in modulating severe-weather potential. The most probable location for an organized storm/supercell threat will be from the vicinity of the surface low east and southeast along the warm front and into the warm sector where the combination of forcing for ascent, vertical shear, and instability will be maximized. And if rotating storms can develop and become sustained, there will be a risk for severe hail, a brief tornado or two, and perhaps locally damaging wind gusts. Again, all of this conditional on the occurrence of sufficient air destabilization. Showers and storms should move east of the area this evening into tonight with some wrap-around convection possibly lingering into the overnight hours across portions of northeast NE and west- central IA. .Sunday: An intense deep-layer cyclone will gradually shift east away from the area with steep low to mid-level lapse rates supporting marginal instability and the potential for a few showers across our eastern counties. Highs will be in the 60s. .Monday through Wednesday: An amplified mid-level ridge is forecast to build over the Great Plains, between a closed system east of the MS Valley, and an intensifying trough over the western states. That pattern evolution will support warming temperatures and dry conditions. .Thursday through Saturday: A shortwave trough will pivot from the Rockies through the northern Plains on Thursday ahead of another mid-level low moving into the Pacific Northwest. A surface front associated with the former disturbance will approach our area from the west on Thursday, but may ultimately wash out upon arrival. The best precipitation chances may not materialize until next weekend when more prominent mid-level troughing edges east through the Rockies. High temperatures will be above normal; in the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1228 PM CDT Sat May 16 2020 Deteriorating condition in the form of low cigs and SHRA/TSRA will spread across eastern NE this afternoon. 88D mosaic already showing area of SHRA approaching KOFK. Expect period of TSRA by mid afternoon and continuing into the early evening. SHRA activity show be winding down then toward midnight. MVFR cigs though anticipated the remainder of the forecast period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Mead AVIATION...DEE
Hazardous weather outlook, May 16, 11:57 AM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1157 AM CDT Sat May 16 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-170700- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1157 AM CDT Sat May 16 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight A few strong to severe storms may materialize between 3 PM and 8 PM generally along and east of a line from Beatrice to Fremont to Onawa, Iowa. Hail to quarter size, locally strong wind gusts, and a brief tornado or two are all possible. The greatest tornado threat appears to be over southwest Iowa south of a line from Council Bluffs to Avoca. .DAYS TWO THROUGH SEVEN...Sunday through Friday The next chance of thunderstorms will be Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed this afternoon.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:47 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy | 43 min |
Nearby
Tornado Warnings in Nebraska, 2020Tornado Warnings in Iowa, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.